Alert archive / California / High Surf Advisories in 2017
High Surf Advisory 3, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Jan 25, 2017, 8:13 AM PST for 6 counties in California. It took effect at Jan 26, 2017, 3:00 AM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2017, 8:13 AM PST (16:13 UTC)
- In effect from
- Jan 26, 2017, 3:00 AM PST
- Expired
- Jan 27, 2017, 3:00 AM PST
- In force
- 24 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 4.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
493 WHUS46 KMTR 251613 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 813 AM PST WED JAN 25 2017 CAZ006-505-509-529-530-261100- /O.NEW.KMTR.SU.Y.0003.170126T1100Z-170127T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 813 AM PST WED JAN 25 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 3 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 3 AM THURSDAY TO 3 AM PST FRIDAY. * LOCATION...ALL BEACHES FROM THE NORTHERN SONOMA COAST DOWN TO THE SOUTHERN COAST OF MONTEREY COUNTY. WORST CONDITIONS WILL BE FOR ALL BEACHES WITH A WESTERN EXPOSURE. * WAVES...WEST SWELL 11 TO 15 FEET WITH SWELL PERIODS OF 18 TO 20 SECONDS. * SURF...LOCAL BREAKERS IN EXCESS OF 20 FEET. * TIMING...3 AM THURSDAY TO 3 AM FRIDAY * IMPACTS...LARGE BREAKING WAVES AND STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
3 follow-up statements
174 WHUS46 KMTR 260925 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 125 AM PST THU JAN 26 2017 CAZ006-505-509-529-530-262200- /O.CON.KMTR.SU.Y.0003.170126T1100Z-170127T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 125 AM PST THU JAN 26 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST FRIDAY... * LOCATION...ALL BEACHES FROM THE NORTHERN SONOMA COAST DOWN TO THE SOUTHERN COAST OF MONTEREY COUNTY. WORST CONDITIONS WILL BE FOR ALL BEACHES WITH A WESTERN EXPOSURE. * WAVES...WEST SWELL 11 TO 15 FEET WITH SWELL PERIODS OF 18 TO 20 SECONDS. * SURF...LOCAL BREAKERS IN EXCESS OF 20 FEET. * TIMING...3 AM THURSDAY TO 3 AM FRIDAY * IMPACTS...LARGE BREAKING WAVES AND STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
110 WHUS46 KMTR 262145 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 145 PM PST THU JAN 26 2017 CAZ006-505-509-529-530-271100- /O.CON.KMTR.SU.Y.0003.000000T0000Z-170127T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 145 PM PST THU JAN 26 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 AM PST FRIDAY... * LOCATION...ALL BEACHES FROM THE NORTHERN SONOMA COAST DOWN TO THE SOUTHERN COAST OF MONTEREY COUNTY. LARGEST SURF WILL BE FOR ALL BEACHES WITH A WESTERN EXPOSURE. * WAVES...WEST SWELL 11 TO 15 FEET WITH SWELL PERIODS OF 18 TO 20 SECONDS... DECREASING TO 9 TO 12 FEET WITH PERIODS OF 16 TO 18 OVERNIGHT. * SURF...LOCAL BREAKERS IN EXCESS OF 20 FEET. * TIMING...THROUGH 3 AM FRIDAY * IMPACTS...LARGE BREAKING WAVES AND STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
386 WHUS46 KMTR 271102 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 302 AM PST FRI JAN 27 2017 CAZ006-505-509-529-530-271215- /O.EXP.KMTR.SU.Y.0003.000000T0000Z-170127T1100Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 302 AM PST FRI JAN 27 2017 ...HIGH SURF ADVISORY HAS EXPIRED... SEA HEIGHTS HAVE FALLEN BELOW HIGH SURF ADVISORY CRITERIA AND HAS THEREFORE THE HIGH SURF ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 25, 5:05 AM PST, 3 hours 8 minutes earlier.
Area forecast discussion, Jan 25, 5:05 AM PST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
505 AM PST Wed Jan 25 2017
.SYNOPSIS...A weak upper level system will result in a slight
chance of rain across our coastal waters and northern portion of
the region from late tonight into Thursday morning. Otherwise, dry
weather conditions are forecast through the upcoming weekend and
into early next week as high pressure builds inland. Unsettled
weather conditions potentially return by the middle of next week.
&&
.DISCUSSION...as of 03:10 AM PST Wednesday...A mid/upper level
ridge continues to build over the eastern Pacific this morning as
a weak disturbance approaches the Pacific Northwest. At the
surface, a cool air mass remains in place with temperatures
generally in the 30s region-wide with low/mid 40s around the San
Francisco Bay and along the immediate coast. Given the clear
skies, fog already being reported in the North Bay valleys with
patchy frost also likely in many locations.
Dry weather conditions are forecast to persist through the day
with a slight chance of light precipitation from late tonight into
Thursday morning over the coastal waters and portions of the North
Bay. This is a result of the aforementioned system approaching the
Pacific Northwest. With this said, the forecast models are in
decent agreement with this system rapidly weakening as it
approaches our region and most locations will likely remain dry as
this system passes inland.
The ridge is forecast to continue to build off of West Coast and
push inland a bit through the upcoming weekend. This should allow
for a gradual warming trend in afternoon temperatures, especially
this weekend when weak offshore flow will be possible at times.
With this and the warmer air mass aloft, surface temperatures will
likely warm to above seasonal averages by Saturday and Sunday with
low/mid 60s possible across portions of the region.
By early next week, the ridge is forecast to flatten and begin to
weaken ahead of the next mid/upper level trough forecast to
approach the West Coast. The medium to longer range guidance are
in decent agreement with this pattern change with unsettled
weather conditions likely by the middle of next week. Given the
current thinking, precipitation appears to return to the entire
region by late Tuesday or Wednesday. Given we are taking about day
7/8 in the forecast period, there remains some uncertainties of
course. Will continue to monitor the latest guidance in the coming
days as the dry weather conditions expected through the upcoming
weekend may be short lived.
&&
.AVIATION...As of 5:05 AM PST Tuesday...For 12z tafs. Ksts
reporting dense fog this morning otherwise mostly clear. Outside
of ksts expect vfr with light winds today at all other terminals.
Vicinity of KSFO....VFR. Clear skies with light winds.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...VFR. Clear skies with light winds.
&&
.MARINE...as of 3:00 AM PST Wednesday...Light north winds with
subsiding seas today. winds turn southerly by tonight but remain
light. the next large swell train will move through the waters
thursday with seas building to around 12 to 15 feet. after that
swell train moves through lighter wind and seas are forecast late
in the week and through the weekend. the next storm is due to
arrive over the coastal waters by about next tuesday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...None.
PUBLIC FORECAST: RGass
AVIATION: RWW
MARINE: RWW
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHazardous weather outlook, Jan 24, 3:13 PM PST, 17 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 313 PM PST TUE JAN 24 2017 CAZ006-505>513-516>518-528>530-250415- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 313 PM PST TUE JAN 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 8:36 AM PST | Small Craft Advisory for Rough Bar | MTR | 42 hr |
Nearby
High Surf Advisories in California, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.